Vaccine Effects on Women's Periods

April 16, 2021

There's no reason to put off getting vaccinated if you're on your period.

Louisville, KY – April 16, 2021-- The COVID-19 vaccine has many normal side effects, including chills, fever, and muscle pain. So, naturally, it’s normal to wonder if the vaccine can influence other aspects of your health, such as your menstrual cycle. 

According to the Centers for Disease Control and Prevention (CDC) and American College of Obstetricians and Gynecologists (ACOG), there’s no reason to put off getting vaccinated if you’re on your period. 

That said, many women have taken to social media to talk about how they’re experiencing heavier-than-normal periods and other menstrual changes after getting vaccinated. 

Is there research on COVID-19 vaccines and menstrual cycles?

To date, not really. The CDC has a Vaccine Adverse Event Reporting System, which is a surveillance program that allows anyone to report the side effects they experienced after getting the vaccine. Several dozen women reported having significantly heavier cycles, but given that anyone can submit anything to the system, the evidence is anecdotal at this point.

Do experts know why some women are experiencing heavier periods and other symptoms?

For now, experts don’t know for sure. “Post-vaccine aches and pains may compound normal menstrual pains,” said Ann Grider, MD, of Women First of Louisville OB/GYN, who practices at Baptist Health Louisville. “The change in flow some women report is harder to explain.”

A small study of 233 women of childbearing age with clinically diagnosed COVID-19 reported some menstrual changes. Of the 177 women with records about their periods, 25% had menstrual volume changes, 20% had a lighter-than-usual period, and 19% had a longer-than-usual cycle, according to the study, which was published in Reproductive BioMedicine Online. It’s not known whether the COVID-19 vaccine could have a similar effect.

Stress may also play a role in menstrual changes,” said Dr. Grider. “While stress is a vague reason for period-related changes, it could be a possibility. Women, like everyone, are feeling the stress that comes with living through a pandemic. Menstrual cycles can be affected by many factors, including stress, poor sleep, exercise changes, and some medications. That said, it wouldn’t be unusual for some women to notice changes in their menstrual cycle during this pandemic."

What If my period changes after I get vaccinated?

Most important, don’t panic. While it could be related to the vaccine, it also may be a sign of something else that coincidentally showed up after you were vaccinated. 

“If worrisome changes persist, call your doctor,” said Dr. Grider. “While changes may or may not be related to the COVID-19 vaccine, it’s best to discuss it with your healthcare provider.

Get the shot

While not much is known about the effect of the COVID-19 vaccine on women’s menstrual cycles, experts agree that it shouldn’t stop you from getting vaccinated. If you have more questions about the Pfizer or Moderna vaccines, please visit the CDC. To schedule your first dose of vaccine, visit ScheduleYourVaccine.com to find available appointments at Baptist Health hospitals or call 800.444.0310 between 8 am-6 pm Monday through Friday.

Let's Stay in Touch

Sign up to receive Baptist Health emails to learn more about your health from our blog and e-newsletter. Or follow one of our social media accounts.

Sign Me Up